Arizona, 2015

Dust Storm in Arizona, August 25, 2015

August 25, 2015 · NWS PSR · 2 events in 2 counties and zones

Isolated to scattered thunderstorms developed across portions of south central Arizona during the late afternoon hours on August 25th. Some of the stronger storms produced gusty outflow winds to near 50 mph, affecting northwest Pinal county as well as some of the greater Phoenix metropolitan area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Isolated to scattered thunderstorms developed across portions of south central Arizona during the late afternoon hours on August 25th. Some of the stronger storms produced gusty outflow winds to near 50 mph, affecting northwest Pinal county as well as some of the greater Phoenix metropolitan area. Due to the typically dry ground conditions, the gusty winds picked up large amounts of dust and dirt, stirred them around and produced dust storm conditions; visibilities dropped to one quarter of a mile or less in the dense blowing dust. According to an amateur radio report, visibility fell to just 25 yards near Firebird Lake in south central Phoenix. Fortunately there were no reports of significant accidents or injuries due to the dust storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 25, 4:30 PM MST, 0 minutes earlier.

Area forecast discussion, Aug 25, 4:30 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
430 PM MST TUE AUG 25 2015

.UPDATE...AVIATION DISCUSSION.

.SYNOPSIS... HIGH PRESSURE HAS BECOME REESTABLISHED TO THE EAST OF
ARIZONA AND MOIST MONSOONAL FLOW HAS SETTLED INTO THE REGION. THESE
CONDITIONS WILL SUPPORT HIGHER THAN NORMAL RAIN CHANCES ACROSS THE
LOWER DESERTS THROUGH TUESDAY BEFORE SLOWLY TAPERING OFF THURSDAY.
DRIER CONDITIONS WILL SLOWLY RETURN BY THE END OF THE WEEK ALONG
WITH ABOVE NORMAL TEMPERATURES. WELL ABOVE NORMAL TEMPERATURES ARE
POSSIBLE BY THE WEEKEND.

&&

.DISCUSSION...
DEEP LAYER MOISTURE PROFILES REMAIN UNUSUALLY HIGH THIS AFTERNOON
WITH 12Z SAMPLED AND 19Z OBJECTIVELY ANALYZED PWATS IN A 1.75-2.00
RANGE ACROSS THE FORECAST AREA (FALLING JUST SHORT OF DAILY
HISTORICAL MAXIMUM VALUES). ANALYSIS ALSO SHOWED A WELL DEFINED
INVERTED TROUGH AXIS BISECTING THE FORECAST AREA IN ITS SLOW
PROGRESSION TO THE NORTHWEST. TWO VERY DISTINCT MCV CENTERS ALIGNED
ALONG THIS TROUGH AXIS...ONE NEAR PRESCOTT FURTHER LIFTING INTO
NWRN ARIZONA...AND A SECONDARY ACTIVE CENTER PUSHING INTO THE NRN
BAJA. A TERTIARY WEAK REMNANT CIRCULATION MAY ALSO BE TRAILING THE
TROUGH AXIS...MOVING NORTH FROM NRN SONORA AND BECOMING COLLOCATED
WITH A BROAD AREA OF UPPER LEVEL DIVERGENCE.

WHILE CLOUD COVER HAD LARGELY KEPT MUCH OF THE REGION STABILIZED
EARLIER IN THE DAY...SUFFICIENT BREAKS HAVE ALLOWED FOR RATHER
SUBSTANTIAL DESTABILIZATION THROUGH THE SERN QUARTER OF THE STATE.
MLCAPES BREACHING THE 1500 J/KG THRESHOLD ARE ANALYZED IN THIS AREA
WITH APPARENT BROAD SCALE ASCENT SPREADING INTO FAR SRN ARIZONA. A
TIGHT INHIBITION GRADIENT EXISTS FROM THE CNTRL PARTS OF ARIZONA WINDS BECOMING VRB 25-35 KTS
IN VCNTY TSTMS. OTHERWISE
THROUGH THE FAR SWRN PORTION OF THE STATE WHERE CLOUDS HELD LONGER.
NEVERTHELESS...SHOULD FORCED ASCENT CONTINUE TO STRENGTHEN...EVEN
AREAS WITH MINIMAL MLCAPE AND ACCEPTABLE MUCAPE COULD SEE
ORGANIZED CONVECTION.

OVERALL...MIDLEVEL LAPSE RATES ARE FAIRLY POOR AND DCAPE VALUES ONLY
SLIGHTLY GREATER THAN 500 J/KG POTENTIALLY LIMITING WIDESPREAD
SEVERE POTENTIAL. HOWEVER...GIVEN MODEST MIDLEVEL WINDS AND
PROPAGATING SPEED OF INDIVIDUAL CELLS...INSTABILITY PARAMETERS
SUPPORT SOME VERTICAL MOMENTUM TRANSFER AND A FEW WET MICROBURSTS.
ALSO WITH THE ANOMALOUS AMOUNT OF ENVIRONMENTAL MOISTURE...SOME
MINOR URBAN HYDROLOGIC PROBLEMS ARE POSSIBLE DESPITE RAPID STORM
MOTION...BUT REALLY ONLY IF ECHOES CAN TRAIN OVER THE SAME AREA.

BY WEDNESDAY...THE BROAD INTERMOUNTAIN RIDGE AXIS AND CIRCULATION
CENTER WILL BEGIN TO BE JOCKEYED AROUND AND REPOSITIONED IN RESPONSE
TO A STRONG UPSTREAM TROUGH OF LOW PRESSURE OVER THE NE PACIFIC
OCEAN. THE ML/500MB CIRC CENTER WILL BE DISPLACED WELL ACROSS THE
CENTRAL PLAINS WHILE THE UL/300-250MB CENTER WILL BEGIN TO SINK TO
OUR SOUTH OVER NORTHERN OLD MEXICO. RESULTING FLOW ALOFT WILL
GRADUALLY TRANSITION TO SOUTHWESTERLY HEADINGS SLOWLY WORKING TO
DRAW DOWN MOISTURE VALUES THROUGH THE COLUMN. HOWEVER THAT DRAW DOWN
LOOKS TO BE SLOWER THAN EARLIER FORECASTS...WITH MIXING
RATIOS POSSIBLY STAYING IN THE 10 G/KG RANGE WEDNESDAY AND EVEN INTO
THURSDAY.

CONVECTIVE OVERTURNING AND CONTAMINATION OF THE ENVIRONMENT MAY
SIGNIFICANTLY DISRUPT OR PREVENT MORE ORGANIZED THUNDERSTORM
DEVELOPMENT WEDNESDAY. HIGHER TERRAIN LOCATIONS THAT CAN EXPERIENCE
SOME AMOUNT OF INSOLATION WOULD BE THE MOST PREFERRED...THOUGH
RESIDUAL MOISTURE THROUGH THE REGION CERTAINLY WOULD SUPPORT SHOWERS
EVEN AT LOWER ELEVATIONS EVEN WITHOUT STRONG ASCENT. FORECAST POPS
WERE TAILORED TOWARDS ENSEMBLE MEANS GIVEN THE CHAOTIC ENVIRONMENT
AND EXCESSIVE MOISTURE PRESENT...BUT CONCEPTUALLY POPS MAY VERY WELL
BE SOMEWHAT ELEVATED GIVEN THE RECOVERY PERIOD TYPICALLY NEEDED TO
SUPPORT MORE ORGANIZED DEEP CONVECTION.

BY FRIDAY AND THE EARLY WEEKEND...WEAK UL SOUTHWESTERLY WAVE AND
CONTINUED SETTLED ON THE UL HIGH CIRC CENTER TO OUR SOUTH WILL
CONTINUE TO THIN AIRMASS MOISTURE...WITH FORECASTED PWATS
POTENTIALLY DROPPING INTO THE 1 TO 1.25 IN RANGE. ML HEIGHT AND WIND
FIELDS INDICATE THE 500MB RIDGE CIRC CENTER WILL MIGRATE/BOUNCE
AROUND THE FOUR CORNERS REGION...DRAWING THE RIDGE AXIS BACK TO THE
WEST AND SUPPORTING 1000-500MB THICKNESSES BACK INTO THE MID 580DAM
RANGE. THE SLOWLY DRYING AIRMASS COULD SUPPORT A RETURN TO WARMER
TEMPERATURES AND ABOVE NORMAL TEMPERATURES TO THE AREA...BUT SOME
SOUTHERLY MOISTURE SEEP INTO THE AREA AS THE 500MB RIDGE MIGRATES
AROUND THE REGION COULD HELP REIGN IN SOME OF THE WARMEST READINGS.
THE WARMEST WESTERN DESERTS...INCLUDING EL CENTRO...YUMA AND
TACNA...COULD HIT THE 110F MARK BY FRIDAY AND A DEGREE OR TWO WARMER
BY THE WEEKEND. MEANWHILE LOCATIONS AROUND SOUTH-CENTRAL
AZ...INCLUDING THE PHX METRO AND GILA BEND...COULD POTENTIALLY REACH
THE 110F MARK BY THE WEEKEND. OVER THE LAST NORMAL PERIOD /1981-
2010/ THE AVERAGE LAST 110F DAY IN PHOENIX FALLS ON AUGUST 26TH
/SEPTEMBER 6TH FOR YUMA/. WE COULD CERTAINLY PUSH PAST THE AVERAGE
LAST DAY IN THE PHOENIX AREA BY THE WEEKEND...AND WORK TO CINCH THE
TOP SPOT FOR THE WARMEST AUGUST ON RECORD AT BOTH LOCALES TO CLOSE
OUT THE MONTH.

AFTER THE WARM WEEKEND TO CLOSE-OUT AUGUST...THE AFOREMENTIONED
STRONG EASTERN PACIFIC TROUGH WILL CONTINUE ITS APPROACH TO THE U.S.
WEST COAST. MEDIUM-RANGE DETERMINISTIC AND ENSEMBLE GUIDANCE
GENERALLY AGREE ON THIS SOLUTION...BUT STILL HAVE TIMING AND SOME
DEPTH DIFFERENCES AT THIS POINT. NAEFS ENSEMBLE GUIDANCE SHOW
NOTHING ATYPICAL /ABOVE OR BELOW CLIMO PERCENTILES/ FOR EARLY
SEPTEMBER WITH REGARDS TO THE VARIOUS MANDATORY HEIGHT LEVELS.
EXTENDED TEMPERATURES WITH THIS FORECAST PACKAGE WERE SUBTLY COOLED
FOR THE EARLY NEXT WEEK PERIOD WITH MOSTLY BELOW NORMAL POPS ACROSS
THE REGION.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...

THROUGH 01Z WED...SCT CLDS NEAR 8 THSD AGL WITH BKN CLDS AOA 14 THSD
AGL. WEST WIND 5 TO 10 KNOTS. FROM 01Z WED TO 06Z WED...SCT-BKN CLDS
8 TO 10 THSD AGL...FEW TSTMS WITH VRB WIND GUSTS TO 35 KTS AND
BLOWING DUST. FROM 06Z WED TO 14Z WED...SCT CLDS BASED NEAR 8 THSD
AGL WITH BKN CLDS AOA 14 THSD AGL. ISOLD SHWRS. SOUTHEAST WIND 6 TO
8 KNOTS. FROM 21Z WED TO 01Z THU...SCT-BKN CLDS AOA 10 THSD AGL.
WEST WIND 8-10 KNOTS.

SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...

THROUGH 03Z WED...SCT CLDS NEAR 8 THSD AGL...WITH BKN CLDS AOA 14
THSD AGL. ISOLATED SHWRS THIS EVENING. WEST TO SOUTHWEST WIND TO 10
KT THIS EVING BECOMING SOUTH WIND 8 TO 12 KNOTS TONIGHT AND WED.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
FRIDAY THROUGH TUESDAY...
DRIER AND WARMER WEATHER WILL SPREAD INTO REGION FROM THE
WEST...HOWEVER A SLIGHT CHANCE OF AFTERNOON AND EVENING TSTMS IS
STILL FORECAST FOR THE MOUNTAINS OF SOUTHERN GILA COUNTY EACH DAY.
MINIMUM RELATIVE HUMIDITIES WILL FALL INTO THE 14 TO 18 PERCENT
RANGE...BUT NEAR 25 PERCENT IN SOUTHERN GILA COUNTY. AFTERNOON
SOUTHWEST WINDS WILL RANGE FROM 10 TO 20 MPH. GOOD OVERNIGHT
RECOVERY IS EXPECTED.

&&

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.WINDS BECOMING VRB 25-35 KTS
IN VCNTY TSTMS. OTHERWISE

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...MO/NOLTE
AVIATION...PERCHA
FIRE WEATHER...VASQUEZ

In the hours before

Special weather statement, Aug 25, 4:00 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
400 PM MST TUE AUG 25 2015

AZZ027-028-252345-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHWEST MARICOPA COUNTY AZ-
400 PM MST TUE AUG 25 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL MARICOPA AND SOUTHWESTERN PINAL COUNTIES

UNTIL 445 PM MST

AT 358 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF KAKA...OR 31 MILES SOUTHEAST OF GILA BEND...MOVING
NORTH AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE... MARICOPA...ESTRELLA...BIG
HORN...FREEMAN...MOBILE...AND STANFIELD. IT ALSO INCLUDES INTERSTATE
8  FROM WEST OF CASA GRANDE TOWARD GILA BEND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY DENSE BLOWING DUST IS POSSIBLE.  IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3255 11256 3295 11257 3314 11244 3310 11201
      3290 11193 3276 11200 3276 11205 3272 11207
      3272 11214 3268 11215 3268 11220 3250 11221
TIME...MOT...LOC 2258Z 192DEG 19KT 3262 11232

INIGUEZ
Special weather statement, Aug 25, 4:05 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
405 PM MST TUE AUG 25 2015

AZZ024-028-252345-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
405 PM MST TUE AUG 25 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL GILA...EAST CENTRAL MARICOPA AND NORTHEASTERN PINAL
  COUNTIES

UNTIL 445 PM MST

AT 405 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SUPERIOR...MOVING NORTH AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...SUPERIOR...QUEEN VALLEY...TOP OF THE WORLD...BOYCE
THOMPSON ARBORETUM...AND FLORENCE JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3353 11086 3321 11092 3324 11094 3324 11097
      3310 11115 3300 11130 3307 11138 3342 11139
      3361 11120
TIME...MOT...LOC 2305Z 186DEG 23KT 3323 11112

INIGUEZ

Event by event

2 dust storm. Local standard time, as filed.

Dust Storm, Central Deserts

When
August 25, 4:30 PM MST to 6:30 PM MST
Where
Central Deserts forecast zone
Reported by
Trained Spotter

Isolated to scattered thunderstorms developed across portions of south central Arizona, including northwest Pinal county, during the late afternoon hours on August 25th. Some of the stronger storms produced gusty outflow winds in excess of 40 mph and these strong winds picked up large amounts of dust and dirt and created dust storm conditions with severely restricted visibilities. At 1636MST a trained spotter 2 miles west of Casa Grande reported visibility down to just one quarter of a mile in a dust storm. At the same time he measured a wind gust to 44 mph. The dense blowing dust created very hazardous driving conditions during the evening rush hour; fortunately there were no reports of significant accidents or injuries due to the dense blowing dust.

Dust Storm, Greater Phoenix Area

When
August 25, 5:00 PM MST to 7:00 PM MST
Where
Greater Phoenix Area forecast zone
Reported by
Amateur Radio

Scattered thunderstorms developed across south central Arizona during the late afternoon hours on August 25th, and some of them affected the greater Phoenix metropolitan area. Some of the stronger storms produced gusty outflow winds reaching to nearly 50 mph; the strong winds generated locally dense pockets of blowing dust and associated dust storm conditions. According to an amateur radio report, at 1700MST visibility fell to just 25 yards at the intersection of highway 347 and Riggs Road, about 4 miles southwest of Firebird Lake in south Phoenix. Shortly thereafter, at 1726MST, a Dust Storm Warning was issued for much of the greater Phoenix area. The dense blowing dust created very hazardous driving conditions during the evening rush hour; fortunately there were no reports of significant accidents or injuries due to the severely restricted visibilities.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592778, 592777.